question-icon

What causes elevated urobilinogen levels?

default
Posted on Mon, 28 Jul 2014
Question: 2 months ago I was diagnosed with diabetes.
293 fasting
I was also on HCTZ then 50mg I was started on metformin gradually until at a 1000mg tablet twice a day, statin blocker changed to Lipitor. 10.4 A1C 4/17 now 6/30 6.1. last blood work normal hemocrit, enthrocytes slightly low but urobilinogen 4. Was normal two months ago

forgot to add 4/26 hospitalized for low mag & potassium and heart wave intervals. They felt like metformin might have been cause. Stopped for two days in hospital then restarted. stopped HCTZ replace with 12.5 losartan.
doctor
Answered by Dr. M. Vamsi Krishna (49 minutes later)
Brief Answer:
lipitor might be the cause.

Detailed Answer:
Dear i can understand your concern
I am very happy to see that your hba1c reduction is very good and well controlled blood sugar is very important for avoiding complications in future.
remember Exercise and good diet pattern are very crucial for a better diabetes control along with medication.
In my opinion the most probable reason for elevated urobilinogen might be lipitor.
statins are well known drugs which causes some disturbance in liver function.
slight liver cell damage will increase the bilirubin and this bilirubin will get metabolised to urobilinogen.urobilinogen will be excreted by urine and feces.
Replacing our medication from HCTZ to losartan is the best idea as losartan offers kidney protection in diabetes individuals.
i suggest you check your Liver function test and basing on the report further action can be suggested.
i would like to know about your height weight and alcohol intake.
regards
i am ready for further discussion
Dr XXXXXXX XXXXXXX
Diabetologist
Apollo hospitals
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. M. Vamsi Krishna (8 minutes later)
My weight has been steadily dropping. From a high of 299 yesterday was 245. I have lost almost 30 lbs in the past 2 months. I was concerned I might have liver failure or cancer. I was on simvistatin for yrs with no issues. Why Lipitor?No alcohol ever, stopped smoking 8 yrs ago
doctor
Answered by Dr. M. Vamsi Krishna (1 hour later)
Brief Answer:
it might not be liver cancer or liver cell failure

Detailed Answer:
i am very happy for the reduction of weight because weight reduction is very important in reversal of insulin resistance and reduction of insulin requirements in diabetes.
possibility of liver failure and cancer is very very rare.In liver failure there will be presence of elevated bilirubin in blood and symptoms of jaundice like yellow eyes.
As per your reports Bilirubin is with in normal limits in urine.
Alcohol will cause some liver damage But you don't have that habit also
So kindly don't think about such a rare possibilities
elevated liver enzymes is more common in patients taking high dose statins
kindly speak with your Doc and consider dose change of statin.
Relax and Enjoy life with good health
kindly check your Liver function test when you see your doc.
Regards
Dr XXXXXXX
Diabetologist



Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. M. Vamsi Krishna

Diabetologist

Practicing since :2007

Answered : 988 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes elevated urobilinogen levels?

Brief Answer: lipitor might be the cause. Detailed Answer: Dear i can understand your concern I am very happy to see that your hba1c reduction is very good and well controlled blood sugar is very important for avoiding complications in future. remember Exercise and good diet pattern are very crucial for a better diabetes control along with medication. In my opinion the most probable reason for elevated urobilinogen might be lipitor. statins are well known drugs which causes some disturbance in liver function. slight liver cell damage will increase the bilirubin and this bilirubin will get metabolised to urobilinogen.urobilinogen will be excreted by urine and feces. Replacing our medication from HCTZ to losartan is the best idea as losartan offers kidney protection in diabetes individuals. i suggest you check your Liver function test and basing on the report further action can be suggested. i would like to know about your height weight and alcohol intake. regards i am ready for further discussion Dr XXXXXXX XXXXXXX Diabetologist Apollo hospitals